Skip to main content
Log in

Chui’s conjecture in Bergman spaces

  • Published:
Mathematische Annalen Aims and scope Submit manuscript

Abstract

We solve an analog of Chui’s conjecture on the simplest fractions (i.e., sums of Cauchy kernels with unit coefficients) in weighted (Hilbert) Bergman spaces. Namely, for a wide class of weights, we prove that for every N, the simplest fractions with N poles on the unit circle have minimal norm if and only if the poles are equispaced on the circle. We find sharp asymptotics of these norms. Furthermore, we describe the closure of the simplest fractions in weighted Bergman spaces, using an \(L^2\) version of Thompson’s theorem on dominated approximation by simplest fractions.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Andersson, J.: On some power sum problems of Montgomery and Turán. Int. Math. Res. Not. Art. ID rnn015 (2008)

  2. Anderson, J.M., Eiderman, V.Y.: Cauchy transforms of point masses: the logarithmic derivative of polynomials. Ann. Math. 163, 1057–1076 (2006)

    Article  MathSciNet  Google Scholar 

  3. Bary, N.K.: A Treatise on Trigonometric Series. I. Pergamon Press, Oxford (1964)

    MATH  Google Scholar 

  4. Borodin, P.A.: Density of a semigroup in a Banach space. Izv. Math. 78(6), 1079–1104 (2014)

    Article  MathSciNet  Google Scholar 

  5. Borodin, P.A.: Approximation by simple partial fractions with constraints on the poles. II. Sb. Math. 207(3–4), 331–341 (2016)

    Article  MathSciNet  Google Scholar 

  6. Cassels, J.W.S.: On the sums of powers of complex numbers. Acta Math. Acad. Sci. Hungar. 7, 283–289 (1956)

    Article  MathSciNet  Google Scholar 

  7. Chui, C.K.: Bounded approximation by polynomials whose zeros lie on a circle. Trans. Am. Math. Soc. 138, 171–182 (1969)

    Article  MathSciNet  Google Scholar 

  8. Chui, C.K.: A lower bound of fields due to unit point masses. Am. Math. Monthly 78(7), 779–780 (1971)

    Article  MathSciNet  Google Scholar 

  9. Chui, C.K.: On approximation in the Bers spaces. Proc. Am. Math. Soc. 40(2), 438–442 (1973)

    Article  MathSciNet  Google Scholar 

  10. Chui, C.K., Shen, X.C.: Order of approximation by electrostatic fields due to electrons. Constr. Approx. 1(2), 121–135 (1985)

    Article  MathSciNet  Google Scholar 

  11. Chunaev, P.V., Danchenko, V.I., Komarov, M.A.: Extremal and approximative properties of simple partial fractions. Russian Math. (Iz. VUZ) 62(12), 6–41 (2018)

    Article  MathSciNet  Google Scholar 

  12. Elkins, J.M.: Approximation by polynomials with restricted zeros. J. Math. Anal. Appl. 25, 321–336 (1969)

    Article  MathSciNet  Google Scholar 

  13. Erdös, P., Rényi, A.: A probabilistic approach to problems of Diophantine approximation. Illinois. J. Math. 1, 303–315 (1957)

    Article  MathSciNet  Google Scholar 

  14. Hedenmalm, H., Korenblum, B., Zhu, K.: Theory of Bergman Spaces. Graduate Texts in Mathematics, vol. 199. Springer, New York (2000)

    Book  Google Scholar 

  15. Komarov, M.A.: On the rate of approximation in the unit disc of \(H^1\)-functions by logarithmic derivatives of polynomials with zeros on the boundary. Izv. Math. 84(3), 437–448 (2020)

    Article  MathSciNet  Google Scholar 

  16. Korevaar, J.: Asymptotically neutral distributions of electrons and polynomial approximation. Ann. Math. 80(3), 403–410 (1964)

    Article  MathSciNet  Google Scholar 

  17. Mac Lane, G.R.: Polynomials with zeros on a rectifiable Jordan curve. Duke Math. J. 16, 461–477 (1949)

  18. Montgomery, H. L.: Ten lectures on the interface between analytic number theory and harmonic analysis. CBMS Regional Conference Series in Mathematics, 84, AMS (1994)

  19. Newman, D.J.: A lower bound for an area integral. Am. Math. Monthly 79(9), 1015–1016 (1972)

    Article  MathSciNet  Google Scholar 

  20. Rubinstein, Z., Saff, E.B.: Bounded approximation by polynomials whose zeros lie on a circle. Proc. Am. Math. Soc. 29, 482–486 (1971)

    Article  MathSciNet  Google Scholar 

  21. Thompson, M.: Approximation of bounded analytic functions on the disc. Nieuw Arch. Wisk. (3) 159, 49–54 (1967)

    MathSciNet  MATH  Google Scholar 

Download references

Acknowledgements

We are thankful to the referee for numerous interesting remarks and to Hervé Queffélec for helpful suggestions.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Alexander Borichev.

Additional information

Communicated by Loukas Grafakos.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This work was carried out in the framework of the project 19-11-00058 by the Russian Science Foundation.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Abakumov, E., Borichev, A. & Fedorovskiy, K. Chui’s conjecture in Bergman spaces. Math. Ann. 379, 1507–1532 (2021). https://doi.org/10.1007/s00208-020-02114-1

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00208-020-02114-1

Navigation